Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Apr 22, 2022, 11:55 AM CDT for Mahaska County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 11:55 AM CDT (16:55 UTC)
- Expired
- Apr 22, 2022, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 12:13 PM CDT | HEAVY RAIN 1.98 | 5 Ene Pella, IA | STORM TOTAL RAINFALL. LIGHT RAIN CONTINUES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WGUS53 KDMX 221655
FFWDMX
IAC123-222000-
/O.NEW.KDMX.FF.W.0004.220422T1655Z-220422T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1155 AM CDT Fri Apr 22 2022
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Mahaska County in south central Iowa...
* Until 300 PM CDT.
* At 1155 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oskaloosa, New Sharon, Beacon, University Park, Barnes City, Rose
Hill, Leighton, Keomah Village, Lake Keomah State Park and
Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4123 9287 4151 9287 4151 9276 4151 9273
4151 9270 4151 9259 4151 9251 4151 9247
4151 9241 4137 9241 4135 9241 4128 9241
4125 9241 4123 9241
FLASH FLOOD...RADAR INDICATED
$$
Krull2 follow-up statements
166
WGUS73 KDMX 221748
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1248 PM CDT Fri Apr 22 2022
IAC123-222000-
/O.CON.KDMX.FF.W.0004.000000T0000Z-220422T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mahaska IA-
1248 PM CDT Fri Apr 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON FOR MAHASKA COUNTY...
At 1248 PM CDT, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2 inches
of rain have fallen. Multiple streets in Oskaloosa were under water.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Oskaloosa, New Sharon, Beacon, University Park, Barnes City, Rose
Hill, Leighton, Keomah Village, Lake Keomah State Park and
Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4123 9287 4151 9287 4151 9276 4151 9273
4151 9270 4151 9259 4151 9251 4151 9247
4151 9241 4137 9241 4135 9241 4128 9241
4125 9241 4123 9241
FLASH FLOOD...OBSERVED
$$
Krull635
WGUS73 KDMX 221959
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
259 PM CDT Fri Apr 22 2022
IAC123-222009-
/O.EXP.KDMX.FF.W.0004.000000T0000Z-220422T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mahaska IA-
259 PM CDT Fri Apr 22 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR
MAHASKA COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4123 9287 4151 9287 4151 9276 4151 9273
4151 9270 4151 9259 4151 9251 4151 9247
4151 9241 4137 9241 4135 9241 4128 9241
4125 9241 4123 9241
$$
FowleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:38 AM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 22, 6:38 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 AM CDT Fri Apr 22 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 340 AM CDT Fri Apr 22 2022 Key Messages: -- Storm chances into this morning with locally heavy rain and strong storms possible -- Strong to severe storm Saturday, especially later in the day -- Strong winds Saturday, windy today too -- Warmer through Saturday, then cooler into early next week Details: The longwave trough axis is nearing the western US coastline early this morning with surface low pressure deepening underway over eastern Colorado. This surface low has aided in a warm front lifting northward over the state with SPC mesoanalysis showing the warm air advection at varying low levels. This WAA has helped to develop a line of showers from near Estherville back toward Waterloo with additional showers and a few thunderstorms over central and southern Iowa. This activity has all been just garden variety/well below severe limits with effective shear not existent and low amounts of MUCAPE per SPC mesoanalysis. Further west, GOES-East imagery shows a convective cluster that has developed over south central Nebraska where the parameter space is more favorable and there has been a recent severe reports with 1" hail and 60 mph wind gusts. Our effective shear as well as instability will be increasing over the next few hours; however, forecast soundings show the CAPE profile narrowing with additional saturation as precipitable water values increase to 1.25 to at times 1.5 inches. Therefore, severe risk may be lessening, but flash flood risk may increase later this morning. Most convective allowing models show additional development into central Iowa toward and after 9z this morning as the Nebraska cluster is carried northeast and east. The total QPF is quite murky and not a lot of confidence as recent runs (e.g. 1-5z) of the HRRR have backed off on the QPF amounts and pushed the higher amounts north through 12z compared to the 00z/06z, which were hammering areas either side of I-80/between Highway 20 and 30, respectively. Other recent deterministic runs are generally under 2 inches with the 00z HREF probability matched mean showing similar for a 6 hour total. As mentioned in last night's discussion, there were a few models and ensemble members that were topping 2 inches, but that seems even more in the minority with present guidance. Now, additional rainfall is expected between 12 and 18z that could for storm total top 2" somewhere from around Des Moines to Waterloo to near I-80 and points east. We have been mulling over the idea of a flash flood watch since yesterday, but the corridor for any hydro issues looks to be quite narrow at a county or two wide. In addition, mean flow is around 30 knots should keep storms progressive. Will continue to monitor incoming guidance and can raise a watch in short order if the need arises. Much of the convection from this morning will push north and east of the state by this afternoon as elevated mixed layer overspreads the state. This will keep a cap on any additional development later this afternoon into tonight for much of our area. Additional elevated storms may try to develop as the low level jet ramps up over 40 knots and if these storms do form, the likely hazard would be hail. There will likely be a lull in activity later in the morning into the early afternoon as the warm EML keeps activity limited. However, as the cold front enters the forecast area later in the afternoon into the evening, better convergence should help to develop updrafts and storms. Shear will not be lacking near the front and a narrow ribbon of modest instability should form. Strong storms capable of gusty winds and hail would be the main concern as the front pushes through. In addition on Saturday, strong southerly winds will prevail with gusts above wind criteria. Experimental NBM is really aggressive with gusts over 50 knots and forecast soundings show winds at the top of the mixed layer around 50 knots across western Iowa. However, typically in the warm sector this is not fully realized. That said, the signal for strong wind and the need for a wind advisory has been present for several days and confidence is high enough to issue at this time. Gusty winds in the cold air advection regime will prevail on Sunday with the cool weather persisting in to early next week, though by then the winds will have lessened. Rain chances look overall minimal through Tuesday as a longwave trough stays over the area. As that departs and ridging tries to build in midweek, a few chances may result as shortwave troughs come through the flow. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 638 AM CDT Fri Apr 22 2022 Primary aviation concerns will be the storm trends and their impact on restrictions this morning into this afternoon along with the winds. MVFR and at times IFR restrictions will prevail until these storms move out later this morning into this afternoon. Thereafter, it is expected VFR conditions will return from south to north this afternoon into this evening. Through the entire period, gusty winds from the south or southeast with gusts to around 30 knots will prevail. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 7 PM CDT Saturday for IAZ004-005-015- 023-024-033>035-044>046-057-058-070-071-081-082-092-093. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Apr 22, 4:31 AM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 431 AM CDT Fri Apr 22 2022 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 083>086-094>097-230945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 431 AM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This morning and tonight Rain showers and thunderstorms will continue through the morning hours and are expected to diminish in the afternoon. Heavy rainfall is possible. Some storms may be strong to severe with hail being the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain showers and thunderstorms are expected on Saturday. There is a slight risk for severe storms on Saturday across much of the area. Hail and damaging winds will be the main threats on Saturday, though a tornado threat cannot be ruled out. Areas that experienced heavy rainfall on Friday will be at increased risk for flooding with additional rainfall on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter reports will likely be needed over the next few days. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082- 092-093-230945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- 431 AM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Rain showers and thunderstorms will continue through the morning hours and are expected to diminish in the afternoon. Heavy rainfall is possible. Some storms may be strong to severe with hail being the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Wind Advisory is in effect for the area from 10AM to 7PM CDT. Please visit weather.gov/desmoines for more information. Rain showers and thunderstorms are expected on Saturday. There is a slight risk for severe storms on Saturday across much of the area. Hail and damaging winds will be the main threats on Saturday, though a tornado threat cannot be ruled out. Areas that experienced heavy rainfall on Friday will be at increased risk for flooding with additional rainfall on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter reports will likely be needed over the next few days. Dodson/Ansorge
In the hours before
Special weather statement, Apr 22, 10:48 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Des Moines IA 1048 AM CDT Fri Apr 22 2022 IAZ027-028-038-039-221700- Butler-Bremer-Grundy-Black Hawk- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 1048 AM CDT Fri Apr 22 2022 ...Strong Southeast Winds Through Noon... Strong southeast winds are expected across the area through noon with sustained winds of 25 to 30 mph and gusts of 50 to 55 mph. This may cause produce some broken tree limbs along with blowing around lightweight objects. A few trees may also be blown over with a few of the stronger gusts. The winds should be relatively short in duration with lighter winds resuming by around noon or shortly thereafter.
Local storm report, Apr 22, 10:49 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN NW HUXLEY 41.90N 93.60W
04/22/2022 M3.50 INCH Story IA PUBLIC
NW OF HUXLEY REPORT OF 3.5 INCHES STORM TOTAL RAINFALL
SINCE 10PM YESTERDAY. PUBLIC REPORT VIA TWITTER.
1048 AM FLASH FLOOD NE ANKENY 41.72N 93.61W
04/22/2022 Polk IA TRAINED SPOTTER
FLASH FLOODING OF FOUR MILE CREEK N OF BRIARWOOD GOLF
COURSE. TRAINED SPOTTER REPORT WITH IMAGES VIA TWITTER.
&&
VIKENLocal storm report, Apr 22, 10:57 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HEAVY RAIN WNW SULLY 41.58N 92.85W
04/22/2022 M2.79 INCH Jasper IA MESONET
STORM TOTAL RAINFALL. LIGHT RAIN CONTINUES.
&&
VIKENLocal storm report, Apr 22, 10:58 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 AM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN 2 NW GRINNELL 41.76N 92.74W
04/22/2022 M2.72 INCH Poweshiek IA MESONET
STORM TOTAL RAINFALL. LIGHT RAIN CONTINUES.
&&
VIKENLocal storm report, Apr 22, 11:29 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 AM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HEAVY RAIN NW MAXWELL 41.89N 93.40W
04/22/2022 M3.80 INCH Story IA TRAINED SPOTTER
STORM TOTAL RAINFALL NW OF MAXWELL VIA TRAINED SPOTTER.
&&
VIKENLocal storm report, Apr 22, 11:54 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD 2 S MARSHALLTOWN 42.01N 92.92W
04/22/2022 Marshall IA BROADCAST MEDIA
STANDING WATER REPORTED BY LOCAL MEDIA ON S 2ND ST JUST
NORTH OF OLD HIGHWAY 30. RELAYED VIA SOCIAL MEDIA. DEPTH
OF WATER UNKNOWN.
&&
ALEXIS.JIMENEZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:43 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 39 hr |
| Apr 22, 4:57 AM CDT | Special Weather Statement | DMX | Polk | 48 min |
| Apr 22, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| Apr 22, 5:43 AM CDT | Special Weather Statement | DMX | Tama | 47 min |
| Apr 22, 5:56 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 34 min |
| Apr 22, 6:03 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy | 27 min |
| Apr 22, 6:07 AM CDT | Special Weather Statement | DMX | Cass | 23 min |
| Apr 22, 6:19 AM CDT | Special Weather Statement | DMX | Adair | 26 min |
| Apr 22, 6:25 AM CDT | Special Weather Statement | DMX | Poweshiek | 35 min |
| Apr 22, 6:29 AM CDT | Special Weather Statement | DMX | Tama | 31 min |
| Apr 22, 7:43 AM CDT | Special Weather Statement | DMX | Dallas | 47 min |
| Apr 22, 8:30 AM CDT | Flash Flood Warning | DMX | Carroll, Greene, Guthrie | 3 hr |
| Apr 22, 8:40 AM CDT | Special Weather Statement | DMX | Polk | 50 min |
| Apr 22, 8:54 AM CDT | Special Weather Statement | DMX | Polk | 51 min |
| Apr 22, 8:59 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Polk, Story | 3 hr |
| Apr 22, 9:21 AM CDT | Special Weather Statement | DMX | Marshall | 24 min |
| Apr 22, 9:24 AM CDT | Special Weather Statement | DMX | Jasper, Marion | 66 min |
| Apr 22, 9:31 AM CDT | Flash Flood Warning | DMX | Jasper, Marshall, Story | 3 hr |
| Apr 22, 10:21 AM CDT | Special Weather Statement | DMX | Tama | 24 min |
| Apr 22, 10:23 AM CDT | Special Weather Statement | DMX | Mahaska, Poweshiek | 52 min |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.